Arizona, 2019Flash Flooding in Arizona, September 1, 2019
September 1, 2019 · NWS PSR · 3 events in 1 county or zone
Isolated to scattered monsoon thunderstorms developed across portions of the central deserts to the southwest of Phoenix during the evening hours on September 1st. In addition to strong gusty outflow winds, some of the stronger storms produced very heavy rain with peak rain rates in excess of one inch per hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated to scattered monsoon thunderstorms developed across portions of the central deserts to the southwest of Phoenix during the evening hours on September 1st. In addition to strong gusty outflow winds, some of the stronger storms produced very heavy rain with peak rain rates in excess of one inch per hour. The heavy rains led to episodes of flash flooding, some of which occurred near the town of Gila Bend. According to the Arizona Department of Highways, flash flooding was observed just east of Gila Bend along State Route 238, and was also observed along the Centennial Wash southeast of Buckeye and east of Highway 85. In addition, a mesonet station 3 miles north of Gila Bend reported that water exceeded alarm stage on Sand Tank Wash, impacting Indian Road. There were no reports of accidents or injuries due to the flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 1, 4:55 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 1, 4:55 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
455 PM MST Sun Sep 1 2019
.UPDATE...
Updated 00Z aviation discussion.
&&
.SYNOPSIS...
Large areas of strong winds and blowing dust are expected over
south-central and southwest Arizona late this afternoon and
evening. Isolated to scattered thunderstorms are expected as well,
mainly over south-central Arizona. Any given storm will be
capable of producing extremely strong winds and brief heavy rain.
Storm chances will trend down Monday and remain marginal for much
of the workweek before an uptrend later next weekend. Expect above
normal high temperatures for much of the workweek as well.
&&
.DISCUSSION...
Rest of Today and Tonight...
Convection over the Rim and White Mountains is underway but even
the lower elevations have started (a bit early). The basic
ingredients in play for this afternoon include 500 to 1500 J/kg of
MLCAPE, 1300-1500 J/kg of DCAPE, and moderate to strong (for our
area this time of year) easterly steering flow and associated
effective shear. This scenario is supportive of storms capable of
producing strong downdrafts and possibly organizing into linear
structures. However, there still remains CIN to overcome over much
of our forecast area. There is still time for additional surface
heating so expect some more erosion of the CIN but likely some
areas will remain. To varying degrees, the CAMS have been
depicting a scenario of storms over east-central Arizona and
southeast AZ (especially central Pima County) tracking west and
northwestward and producing strong outflows. In turn, colliding
outflows lead to new storm development. Of note, there is
generally good agreement that storms will get to the northern and
eastern edges of metro Phoenix but otherwise not become widespread
on the Valley floor. This is likely due to CIN but also there
isn't a bunch of activity over Graham and eastern Pinal Counties
track west/northwestward due to drier air there. At a minimum
though, anticipate broad swaths of outflow causing varying degrees
of blowing dust over portions of Pinal, Maricopa, and Yuma
Counties (less so over metro Phoenix). In anticipation of this, a
Blowing Dust Advisory was issued earlier to provide a heads up.
Where storms do occur, they will be capable of producing localized
winds of 50+ mph and possibly even 60+. Later this evening,
storms are anticipated to develop over northern La Paz County as
outflows emanate from southwest Yavapai County (and possibly with
help from outflows coming in from the southeast). As for southeast
California, there is good agreement on the lack of storm
development (too much CIN). Of note, the HREF depicts potential
for outflows to move all the way through Imperial County. Eastern
Riverside County could get some outflow from storms emanating from over
northern La Paz and southern Mohave Counties.
Monday through Sunday...
Moisture values trend down during the first half of the workweek
as drier air from the east moves in. Thus, storm potential trends
down but not to zero. High temps nudge upward with portions of
south-central AZ flirting with high Heat Risk values. Will need to
keep an eye on this for possible need for a Watch. The GEFS
plumes depict an increase in precipitable water during the latter
half of the week. Possibly a reflection of the tangential impacts
of Tropical Storm Juliette as well as the subtropical high being
centered further east for a time. There looks to be a bigger
increase for Sunday possibly with the aid of an inverted trough.
That is when the next noticeable uptrend in PoPs takes place.
&&
.AVIATION...Updated at 2354 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
An outflow boundary from the southeast has already pushed through
KIWA with another outflow boundary from the northeast expected to
push through KSDL by 00Z. This pair of outflow boundaries should
merge together and continue to support thunderstorm development as
it pushes to the west-southwest, moving through KPHX and KDVT
between 0015-0030Z. Winds at KPHX may initially be out of the
E-SE if that outflow boundary arrives first, but the faster-moving
NE boundary should quickly overtake it. Midlevel stability
evident on aircraft soundings into KPHX that may weaken convection
that develops to some extent despite its current organization
driven by 25-30 knot shear. Nevertheless, wind gusts of 30-35
knots are expected with the boundary with gusts in excess of 40-45
knots in thunderstorms , some which may be severe with winds
above 50 knots as all of Phoenix is currently under a Severe
Thunderstorm Watch.
Once the initial outflow boundary and line of storms pass, shower
activity with vicinity thunderstorms should continue through
02-03Z. Beyond this, the forecast is more uncertain as a strong
line should stabilize the atmosphere enough to prevent additional
thunderstorms from developing, but continued showers are possible.
For now, we are not showing any shower activity with easterly
winds generally persisting into the overnight hours even though
there may be a brief period of W-SW winds associated with outflows
on the backside of more organized convection. Assuming today's
storms hold together, we expect much less convective activity
tomorrow under weak subsidence with diurnal winds below 15 knots.
Southeast California/Southwest Arizona including KIPL and KBLH:
Outflow boundaries and wind shifts later tonight resulting from
storms in Arizona will be the greatest aviation impact, especially
at KBLH. Through the daylight hours, sustained S/SE winds upwards
of 15 kt will be common with a few gusts into the upper
teens/lower 20s. Confidence is moderate to high that strong
easterly outflow winds will sweep into SE CA (particularly KBLH)
late this evening. Although timing is relatively uncertain and
tied to the strength of storms and outflows currently pushing into
the Phoenix metro, we currently expect the boundary around 05Z
with a two-hour period of convection in the vicinity. Blowing dust
and reduced visibilities may be possible as well. Storms are
currently not expected to affect KIPL, but the TAFs for both sites
will be amended as confidence on the timing of the easterly
outflow and potential for convection increases.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
There is no significant change to the outlook forecast. Thunderstorm
chances will continue across most of southwest and south-central
Arizona, and southeast California, on Tuesday. Locally heavy rain
and gusty outflow winds will be possible. Despite the increase in
moisture and slight decrease in temperatures, daytime minimum
humidity values will still fall into the 15-20% range with overnight
recoveries into the 30-60% range. Outside of any outflows, the winds
will favor diurnal trends with typical afternoon breezes. A gradual
drying trend will occur Wednesday into Friday, keeping the highest
thunderstorm chances across the higher terrain of south- central
Arizona. Temperatures will remain a few degrees above normal each
day.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 8 PM MST this evening for AZZ531-532-
535-536-538>540-550-551-553-554-559.
CA...None.
&&
DISCUSSION...AJ
AVIATION...Hopper/Hernandez
FIRE WEATHER...RogersIn the hours before
Special weather statement, Sep 1, 5:44 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
544 PM MST Sun Sep 1 2019
AZZ538-539-559-020145-
Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ-
544 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
645 PM MST...
At 543 PM MST, Doppler radar was tracking a strong thunderstorm near
Big Horn, or 21 miles southeast of Gila Bend, moving northwest at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Gila Bend, Estrella, Freeman, Big Horn, Gila Bend Auxiliary Field,
Bosque, Sonoran National Monument and Kaka.
This includes the following highways...
AZ Interstate 8 between mile markers 115 and 148.
AZ Route 238 between mile markers 1 and 27.
AZ Route 85 between mile markers 1 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
south central and southeastern Arizona.
LAT...LON 3281 11287 3308 11263 3307 11246 3302 11224
3296 11219 3269 11220 3254 11223 3250 11229
3251 11293
TIME...MOT...LOC 0043Z 112DEG 14KT 3280 11236
IniguezLocal storm report, Sep 1, 5:54 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
554 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TSTM WND GST 1 SW SKY HARBOR AIRPORT 33.43N 112.02W
09/01/2019 M51 MPH MARICOPA AZ ASOS
&&
DSDLocal storm report, Sep 1, 6:01 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
601 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST 2 WSW NORTH SCOTTSDALE 33.61N 111.92W
09/01/2019 M51 MPH MARICOPA AZ ASOS
&&
DSDLocal storm report, Sep 1, 6:13 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
613 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 E EAST MESA 33.42N 111.63W
09/01/2019 MARICOPA AZ NWS EMPLOYEE
18 INCH PALO VERDE FELL. PROBABLY WAS ABOUT
25 FOOT TALL.
&&
DSDLocal storm report, Sep 1, 6:24 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
624 PM MST SUN SEP 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST 7 NE DEER VALLEY 33.72N 112.02W
09/01/2019 M55 MPH MARICOPA AZ ASOS
&&
DSDSpecial weather statement, Sep 1, 6:41 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
641 PM MST Sun Sep 1 2019
AZZ533-020230-
Central La Paz AZ-
641 PM MST Sun Sep 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 730
PM MST...
At 641 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 40 miles southeast of Parker, moving west at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Brenda.
This includes the following highways...
AZ Interstate 10 between mile markers 27 and 46.
US Highway 60 between mile markers 31 and 42.
A Severe Thunderstorm Watch remains in effect until 1100 PM MST for
west central Arizona.
LAT...LON 3367 11372 3347 11382 3354 11416 3378 11403
TIME...MOT...LOC 0141Z 106DEG 16KT 3362 11395
Iniguez
Flash Flood, Maricopa
- When
- September 1, 6:45 PM MST to 11:45 PM MST
- Where
- Maricopa County, 3.92 mi WSW of Bosque to 4.01 mi ESE of Gila Bend
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 32.942, -112.609
Scattered monsoon thunderstorms developed across the lower deserts to the southwest of Phoenix during the evening hours on September 1st. Some of the stronger storms produced intense rainfall with peak rain rates in excess of one inch per hour. The heavy rain led to flash flooding to the east of Gila Bend, which impacted Highway 238. According to the Arizona Department of Highways, at 2018MST flash flooding 4 miles east of Gila Bend caused widespread flooding of low lying areas along State Route 238 between Mile Markers 2 and 5. As a result of the flash flooding, the highway became closed at Mile Marker 2 and a water rescue was needed. A Flash Flood Warning had been in effect for the area at the time of the flooding and was originally issued at 1842MST. No accidents or injuries were reported due to the flash flooding.
Flash Flood, Maricopa
- When
- September 1, 6:45 PM MST to 11:45 PM MST
- Where
- Maricopa County, 1.66 mi ESE of Sil Murk to 3.56 mi WSW of Sil Murk
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 32.974, -112.702
Scattered monsoon thunderstorms developed during the evening hours across the lower deserts to the southwest of the greater Phoenix metropolitan area. Some of the stronger storms developed locally heavy rains with peak rain rates well in excess of one inch per hour. The heavy rain resulted in flash flooding around the community of Gila Bend. According to mesonet data from the Maricopa County Flood Control District, at 2142MST the Sand Tank Wash exceeded the alarm stage with a reading of 2.3 feet. The mesonet gage was located about 3 miles north of Gila Bend. The high level of flow associated with the flooding affected Indian Road. A Flash Flood Warning was in effect at the time of the flooding and was issued at 2042MST.
Flash Flood, Maricopa
- When
- September 1, 8:00 PM MST to 11:45 PM MST
- Where
- Maricopa County, 6.61 mi S of Arlington to 1.81 mi SSE of Crag
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 33.226, -112.731
Scattered monsoon thunderstorms developed during the evening hours across the lower desert to the southwest of Phoenix. Some of the stronger storms produced intense rainfall with peak rain rates well in excess of one inch per hour. The heavy rain led to some flash flooding to the north of Gila Bend and to the west of Highway 85. According the the Arizona Department of Transportation, at 2230MST flash flooding along Centennial Wash resulted in the closure of old US Highway 80 at Agua Caliente Road. In addition, a mesonet gage 6 miles upstream at Centennial Railroad reported that alarm stage was exceeded with a peak stage height of 7.48 feet reached. A Flash Flood Warning was in effect at the time of the flooding and was issued at 1951MST. No accidents or injuries were reported due to the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 4, 20195 deaths · 13 events
- Heat in Arizona, September 1 to 2, 20195 deaths · 4 events
- Rip Current in North Carolina, September 1, 20191 death · 1 event
- Wildfire in Washington, September 1, 20191 death · $10,000 · 1 event
- Flooding in South Dakota, September 1 to 30, 2019$2.1 million · 10 events
- Dust Storm and Damaging Wind in Arizona, September 1, 2019$1.0 million · 2 events
- Flash Flood and Flood in Illinois, September 1, 2019$100,000 · 3 events
- Damaging Winds in Arizona, September 1, 2019$100,000 · 56 kt wind · 2 events
- Damaging Wind in Arizona, September 1, 2019$100,000 · 59 kt wind · 1 event
- Flash Flooding in California, September 1 to 2, 2019$77,000 · 2 events
- Flash Flooding and Damaging Wind in Pennsylvania, September 1 to 2, 2019$56,000 · 51 kt wind · 8 events
- Damaging Winds in Arizona, September 1, 2019$70,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848869, 848890, 848896.